Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Periodic points and automorphisms of the shift


Authors: Mike Boyle and Wolfgang Krieger
Journal: Trans. Amer. Math. Soc. 302 (1987), 125-149
MSC: Primary 54H20; Secondary 28D05, 54H15
MathSciNet review: 887501
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The automorphism group of a topological Markov shift is studied by way of periodic points and unstable sets. A new invariant for automorphisms of dynamical systems, the gyration function, is used to characterize those automorphisms of finite subsystems of the full shift on $ n$ symbols which can be extended to a composition of involutions of the shift. It is found that for any automorphism $ U$ of a subshift of finite type $ S$, for all large integers $ M$ the map $ U{S^M}$ is a topological Markov shift whose unstable sets equal those of $ S$. This fact yields, by way of canonical measures and dimension groups, information about dynamical properties of $ U{S^k}$ such as the zeta function and entropy.


References [Enhancements On Off] (What's this?)

  • [1] V. M. Alekseev, Symbolic dynamics, Eleventh Mathematical School (Summer School, Kolomyya, 1973) Izdanie Inst. Mat. Akad. Nauk Ukrain. SSR, Kiev, 1976, pp. 5–210 (Russian). MR 0464317
  • [2] Rufus Bowen, Topological entropy and axiom 𝐴, Global Analysis (Proc. Sympos. Pure Math., Vol. XIV, Berkeley, Calif., 1968), Amer. Math. Soc., Providence, R.I., 1970, pp. 23–41. MR 0262459
  • [3] R. Bowen and O. E. Lanford III., Zeta functions of restrictions of the shift transformation, Global Analysis (Proc. Sympos. Pure Math., Vol. XIV, Berkeley, Calif., 1968), Amer. Math. Soc., Providence, R.I., 1970, pp. 43–49. MR 0271401
  • [4] Manfred Denker, Christian Grillenberger, and Karl Sigmund, Ergodic theory on compact spaces, Lecture Notes in Mathematics, Vol. 527, Springer-Verlag, Berlin-New York, 1976. MR 0457675
  • [5] Daniel Gorenstein, Finite groups, Harper & Row, Publishers, New York-London, 1968. MR 0231903
  • [6] G. A. Hedlund, Endomorphisms and automorphisms of the shift dynamical system, Math. Systems Theory 3 (1969), 320–375. MR 0259881
  • [7] Wolfgang Krieger, On dimension functions and topological Markov chains, Invent. Math. 56 (1980), no. 3, 239–250. MR 561973, 10.1007/BF01390047
  • [8] William Parry and Selim Tuncel, Classification problems in ergodic theory, London Mathematical Society Lecture Note Series, vol. 67, Cambridge University Press, Cambridge-New York, 1982. Statistics: Textbooks and Monographs, 41. MR 666871
  • [9] R. F. Williams, Classification of subshifts of finite type, Ann. of Math. (2) 98 (1973), 120–153; errata, ibid. (2) 99 (1974), 380–381. MR 0331436

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54H20, 28D05, 54H15

Retrieve articles in all journals with MSC: 54H20, 28D05, 54H15


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1987-0887501-5
Article copyright: © Copyright 1987 American Mathematical Society